Advertisement

Reactions Weekly

, Volume 1748, Issue 1, pp 493–493 | Cite as

Tacrolimus

Mania with psychotic feature and tremors: case report
Case report
  • 16 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A 66-year-old woman developed tremors and two episodes of mania with psychotic feature following treatment with tacrolimus [route and time to reaction onset not stated] as immunosuppressive therapy.

The woman had history of bipolar type 1 disorder had underwent renal transplant. Prior to presentation, she had her being sleep deprived, making random calls to family members at odd hours, talkative, demonstrated pressured speech and also having erotomania. She had recently been switched from valproate semisodium [Divalproex sodium] to quetiapine due to thrombocytopenia, which was attributed to the valproate semisodium. Quetiapine dose was optimised to 800 mg over 2 weeks without any improvement. She continued to be severely manic with new delusions of being in a World War II zone and the staff being NAZIs. She continued to be tangential and exhibited disorganised behavior and inability to care for self.

Subsequently, the woman was restarted on valproate semisodium along with risperidone for psychosis. Valproate semisodium dose was optimised to 1500mg over the next two weeks without much improvement. Risperidone was then cross tapered with olanzepine. She had been receiving maintenance immunosuppression therapy with tacrolimus [Prograf] 3mg twice a day, prednisone 5mg and mycophenolic acid [Myfortic]. Her most recent tacrolimus level was within therapeutic range, however they were still higher than the baseline levels. Based on few case reports of psychosis associated with tacrolimus and as per discussion with nephrology, a cross taper of tacrolimus and ciclosporin was planned. Eventually, tacrolimus was tapered off and ciclosporin and prednisone was continued. Mania and psychosis improved. Ultimately, she was discharged on olanzepine and valproate semisodium 1500mg.

» Editorial comment:Details of this case report have previously been published [see Reactions 1723 p269; 803349185 ].

Author comment: " In conclusion, psychosis can be precipitated in renal transplant patient with Bipolar disorder I with previously maintained stability on Tacrolimus with other comorbid conditions. So, It would be important to re-evaluate the use of Tacrolimus or the possibility of switching to another immunosuppressive agent withcareful consideration of risks versus benefits"

Reference

  1. Bordoloi M, et al. Treatment-refractory mania with psychosis in post-transplant patient on tacrolimus: A case report. CNS Spectrums 23: 96-97, No. 1, Feb 2018. Available from: URL: http://doi.org/10.1017/S1092852918000494 [abstract] - USA

Copyright information

© Springer International Publishing AG 2019

Personalised recommendations